Researchers in the US have busted the myth – once and for all – that the reliabilty of the oral contraceptive pill is decreased by taking antibiotic tablets at the same time. In a paper published in the American Journal of Obstetrics and Gynaecology,1 they were able to prove that commonly used antibiotics such as penicillins, cephalosporins, quinolone, tetracyclines, macrolides, trimethoprim, metronidazole, dapsone and isoniazid do not reduce blood levels of the hormones in the oral contraceptive pill.
Don’t stop without discussing with Doctor
BUT!… If the antibiotic, or medical condition for which it is being prescribed, causes vomiting or diarrhoea, then additional barrier methods (condoms) should be used. Do not stop taking your antibiotics or your oral contraceptives without discussing it with your doctor.
Antibiotics that can interact with Oral Contraceptive Pill
There are some antibiotics such as rifampicin and rifabutin that can interact with the reliability of the oral contraceptive pill. Women taking these antibiotics for serious health conditions such as prevention or treatment of meningitis or tuberculosis will need to also use condoms, or change to long-acting methods such an an IUD. IUDs do not rely on hormonal medication being absorbed across the intestines to work reliably.
Ensure that your doctor has an up to date list of all the medications that you are taking, including supplements and health food store items, and has asked you about allergies and talks to you about side-effects.
For further information on Antibiotics and the Oral Contraceptive Pill, contact Dr Tonia Mezzini
Dr Tonia Mezzini is known for offering the best possible advice and treatment options for a person’s sexual health care needs. In particular, she cares for patients with:
- Menopause and hormonal concerns
- Breast cancer prevention strategies
- Chronic pelvic pain in men and women
- Painful periods and endometriosis
- Vulval pain syndromes and vulval skin conditions
- Low libido and pain with intercourse
- Polycystic Ovarian Syndrome
- Gender-affirming hormone therapy
- Complex contraceptive choices
- Sexually transmitted infections such as recurrent genital herpes
- Recurrent bacterial vaginosis
- Recurrent thrush
- Information about sexual health
- Simmons KB, Haddad LB, Nanda K, Curtis KM. Drug interactions between rifamycin antibiotics and hormonal contraception: a systemtaic review. Am J Obstet Gynaecol 2018;218:88-97.